Communications in Applied Mathematics and Computational Science

Hybrid numerical treatment of two-fluid problems with passive interfaces

Nicholas Cogan

Full-text: Open access


We consider the coupled motion of a passive interface separating two immiscible fluids of different viscosities. There are several applications where the velocity of the two fluids is needed everywhere within the domain. Examples include the transport of bacteria and diffusing substances within a biofilm matrix and the transport of cations throughout the mucociliary and periciliary layer in the lung lining. In this investigation, we use a hybrid approach which employs the boundary integral method to determine the interface velocity and the method of regularized stokeslets to determine the velocity elsewhere in the domain.

Our approach capitalizes on the strengths of the two methods, yielding an intuitive, efficient procedure for determining the velocity of a two-fluid system throughout the domain. A key feature of the method is the extension to two-fluid systems with varying viscosity. We describe the results of three numerical simulations designed to test the numerical method and motivate its use.

Article information

Commun. Appl. Math. Comput. Sci., Volume 2, Number 1 (2007), 117-133.

Received: 13 November 2006
Accepted: 26 August 2007
First available in Project Euclid: 20 December 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 76B70: Stratification effects in inviscid fluids

two-fluid boundary integral method regularized stokeslets biofilm


Cogan, Nicholas. Hybrid numerical treatment of two-fluid problems with passive interfaces. Commun. Appl. Math. Comput. Sci. 2 (2007), no. 1, 117--133. doi:10.2140/camcos.2007.2.117.

Export citation


  • B. K. Alpert, High-order quadratures for integral operators with singular kernels, Journal of Computational and Applied Mathematics 60 (1995), 367–378.
  • J. T. Beale and M.-C. Lai, A method for computing nearly singular integrals, SIAM J. Numer. Anal. 38 (2001), 1902–1925.
  • H. D. Ceniceros, T. Y. Hou, and H. Si, Numerical study of Hele-Shaw flow with suction, Physics of Fluids 11 (1999), no. 9, 2471–2486.
  • N. G. Cogan and J. P. Keener, The role of the biofilm matrix in structural development, Mathematical Medicine and Biology 21 (2004), no. 2, 147–166.
  • R. Cortez, The method of regularized stokeslets, SIAM J. Sci. Comput. 23 (2001), no. 4, 1204–1225.
  • V. Cristini, J. Blawzdziewicz, and M. Loewenberg, Drop breakup in three-dimensional viscous flows, Phys. Fluids Letters 10 (1998), 1781–1783.
  • L. J. Cummings and S. D. Howison, Two-dimensional Stokes flow with suction and small surface tension, European Journal of Applied Mathematics 10 (1999), 681–705.
  • I. Klapper, Effect of heterogeneous structure in mechanically unstressed biofilms on overall growth, Bulleting of Mathematical Biology 66 (2004), 809–824.
  • I. Klapper, C. Rupp, R. Cargo, B. Purvedorj, and P. Stoodley, Viscoelastic fluid description of bacterial biofilm material properties, Biotechnology and Bioengineering 80 (2002), no. 3, 289–296.
  • A. T. Layton, An explicit jump method for the two-fluid stokes equations with an immersed elastic boundary, Elsevier Science (2006), Submitted.
  • R. J. Leveque and Z. Li, Immersed interface methods for Stokes flow with elastic boundaries or surface tension, SIAM J. Sci. Comput. 18 (1997), 709–735.
  • A. Mayo, Fast high order accurate solution of Laplace's equation on irregular regions, SIAM J. Sci. Comput. 6 (1985), 144–157.
  • C. Pozrikidis, Boundary integral and singularity methods for linearized viscous flow, Cambridge University Press, 1992.
  • ––––, Interfacial dynamics for stokes flow, Journal of Computational Physics 169 (2001), 250–301.
  • ––––, Modeling and simulation of capsules and biological cells, Chapman & Hall/CRC Press, 2003.
  • W. T. Vetterling, S. A. Teukolsky, W. H. Press, and B. Flannerly, Numerical recipes in c: The art of scientific computing, Cambridge University Press, Caqmbridge, 2002.
  • Y. Zhoua, S. Zhaoa, M. Feig, and G. Wei, High order matched interface and boundary method for elliptic equations with discontinuous coefficients and singular sources, Journal of Computational Physics 213 (2006), no. 1, 1–30.